Alert archive / California / Wind Advisories in 2017
Wind Advisory 28, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Mar 28, 2017, 2:17 PM PDT for Los Angeles County, California. It took effect at Mar 28, 2017, 4:00 PM PDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2017, 2:17 PM PDT (21:17 UTC)
- In effect from
- Mar 28, 2017, 4:00 PM PDT
- Expired
- Mar 29, 2017, 8:36 AM PDT
- In force
- 17 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838 WWUS76 KLOX 282117 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 217 PM PDT Tue Mar 28 2017 ...Gusty Winds Across the Santa Barbara County Mountains and South Coast Through Tonight... .Gusty north to northeast winds can be be expected across the Santa Barbara County mountains and south coast through tonight. Gusts up to 45 mph can be expected in the mountains, with gusts up to 35 mph for the south coast. The strongest winds will be below and through passes and canyons. Winds are expected to diminish late tonight. CAZ044>046-088-547-548-282230- /O.EXP.KLOX.WI.Y.0026.000000T0000Z-170328T2100Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area-Santa Clarita Valley- Los Angeles County San Fernando Valley- Los Angeles County San Gabriel Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, Burbank, Universal City, Pasadena, San Gabriel, and Pomona 217 PM PDT Tue Mar 28 2017 ...WIND ADVISORY HAS EXPIRED... Winds have largely diminished below advisory levels early this afternoon. As a result, the wind advisory was allowed to expire at 2 PM PDT. Some gusty north to northeast winds will continue through tonight, but should be generally below advisory levels. $$ CAZ053-054-282230- /O.EXP.KLOX.WI.Y.0027.000000T0000Z-170328T2100Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 217 PM PDT Tue Mar 28 2017 ...WIND ADVISORY HAS EXPIRED... Winds have largely diminished below advisory levels early this afternoon. As a result, the wind advisory was allowed to expire at 2 PM PDT. Some gusty north to northeast winds will continue through tonight, but should be generally below advisory levels. $$ CAZ039-052-290530- /O.NEW.KLOX.WI.Y.0028.170328T2300Z-170329T1000Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 217 PM PDT Tue Mar 28 2017 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT WEDNESDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect until 3 AM PDT Wednesday. * Winds and Timing...Areas of north to northeast winds 20 to 30 mph with gusts 35 to to 45 mph can be expected through late tonight. Winds will be strongest below and through passes and canyons. * Impacts...Cross winds can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. The strong winds will likely impact travel across portions of highways 101 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ Sirard
3 follow-up statements
648 WWUS76 KLOX 290335 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 835 PM PDT Tue Mar 28 2017 ...Gusty Winds Across the Santa Barbara County Mountains and South Coast Through Tonight... ...Gusty Santa Ana Winds to develop tonight through Wednesday morning... .A tight surface pressure gradients will continue gusty north to northeast winds across the Santa Barbara County mountains and South Coast tonight, with gusty Santa Ana winds developing across the Los Angeles and Ventura County Valleys and Mountains. Gusts up to 45 mph can be expected in the mountains, with gusts up to 35 mph for the coast and valleys. The strongest winds will be below and through passes and canyons. CAZ053-054-291145- /O.EXB.KLOX.WI.Y.0028.000000T0000Z-170329T2100Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 835 PM PDT Tue Mar 28 2017 ...WIND ADVISORY IN EFFECT UNTIL 2 PM PDT WEDNESDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory for the Los Angeles and Ventura County Mountains. This advisory is in effect until 2 PM PDT Wednesday. * Winds and Timing...Areas of north to northeast winds 20 to 30 mph with gusts to 45 mph can be expected through early Wednesday afternoon. Winds will be strongest below and through passes and canyons. * Impacts...Cross winds can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ044>046-088-547-291145- /O.EXB.KLOX.WI.Y.0028.170329T0600Z-170329T2100Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area-Santa Clarita Valley- Los Angeles County San Fernando Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, Burbank, and Universal City 835 PM PDT Tue Mar 28 2017 ...WIND ADVISORY IN EFFECT UNTIL 2 PM PDT WEDNESDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory for the Ventura, San Fernando, and Santa Clarita Valleys and the Santa Monica Mountains. This advisory is in effect until 2 PM PDT Wednesday. * Winds and Timing...Areas of north to northeast winds 15 to 30 mph with gusts 35 to 45 mph can be expected through early Wednesday afternoon. Winds will be strongest below and through passes and canyons. * Impacts...Cross winds can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. The strong winds will likely impact travel across portions of Interstates 5, 10, 210 and 405 and Highways 14, 23, 101, 118, 126 and 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ039-052-291000- /O.CON.KLOX.WI.Y.0028.000000T0000Z-170329T1000Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 835 PM PDT Tue Mar 28 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY... * Winds and Timing...Areas of north to northeast winds 20 to 30 mph with gusts 35 to 45 mph can be expected through late tonight. Winds will be strongest below and through passes and canyons. * Impacts...Cross winds can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. The strong winds will likely impact travel across portions of Highways 101 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ Hall
765 WWUS76 KLOX 290955 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 255 AM PDT Wed Mar 29 2017 CAZ039-052-291100- /O.EXP.KLOX.WI.Y.0028.000000T0000Z-170329T1000Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 255 AM PDT Wed Mar 29 2017 ...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING... Winds have fallen well below advisory criteria. $$ CAZ053-054-291600- /O.CON.KLOX.WI.Y.0028.000000T0000Z-170329T2100Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 255 AM PDT Wed Mar 29 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * Winds and Timing...Areas of north to northeast winds 20 to 30 mph with gusts to 45 mph will persist through early this afternoon. Winds will be strongest below and through passes and canyons. * Impacts...Cross winds can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ044>046-088-547-291600- /O.CON.KLOX.WI.Y.0028.000000T0000Z-170329T2100Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area-Santa Clarita Valley- Los Angeles County San Fernando Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, Burbank, and Universal City 255 AM PDT Wed Mar 29 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * Winds and Timing...Areas of north to northeast winds 15 to 30 mph with gusts 35 to 45 mph will persist through early afternoon. Winds will be strongest below and through passes and canyons. * Impacts...Cross winds can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. The strong winds will likely impact travel across portions of Interstates 5, 10, 210 and 405 and Highways 14, 23, 101, 118, 126 and 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ asr
627 WWUS76 KLOX 291536 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 836 AM PDT Wed Mar 29 2017 CAZ044>046-053-054-088-547-291645- /O.CAN.KLOX.WI.Y.0028.000000T0000Z-170329T2100Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area-Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Santa Clarita Valley-Los Angeles County San Fernando Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, Burbank, and Universal City 836 AM PDT Wed Mar 29 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has cancelled the Wind Advisory. Northeast winds are not expected to exceed advisory levels through this afternoon, though isolated gusts to 40 mph are possible in the mountains this morning. $$ MW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:06 PM PDT, 11 minutes earlier.
Area forecast discussion, Mar 28, 2:06 PM PDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
206 PM PDT Tue Mar 28 2017
.SYNOPSIS...
Weakening offshore flow and ridging aloft will bring a warming
trend through Wednesday. A trough of low pressure will bring
cooler conditions by Friday with another round of gusty offshore
winds. Warmer conditions will likely return this weekend as weak
offshore flow lingers and a ridge aloft builds into the region.
&&
.SHORT TERM...(TDY-FRI)
North to northeast winds continue to weaken this afternoon and all
advisories will be allowed to expire. However, a new set of low
end wind advisories will be issued for southern Santa Barbara
county as models still show a decent gradient and winds below
850mb to justify it. Still some uncertainty on the strength of the
Santa Ana winds on Wednesday across LA/Ventura counties. The NAM
was stronger today with the upper support than it was yesterday
but with the ridge building and the low and cold air air well to
the east this seems unlikely. MOS guidance is all pretty weak as
well. There may be a couple hours of near advisory level gusts in
the morning across the mtns mainly but will keep winds below
advisory levels for now. Gradients are stronger, which is not
uncommon for the second day of offshore events, and the air mass
is quite a bit warmer with the ridge aloft, so high temps should
jump several degrees from today. Low 90s expected for warmer
valleys, which would be close to record levels, and 70s and 80s
for coastal zones which probably won't be quite enough to reach
records.
On Thursday a trough will move into nrn California then move
southeast into southern Nevada Thursday evening. This will result
in a rapid shift from offshore to onshore (an almost 7 mb 24 hour
trend from Wed from LAX-DAG), and several degrees of cooling,
especially for coast/valleys.
Another round of very gusty north winds expected behind the
trough Thu evening into Friday morning with speeds possibly
approaching the levels experienced last night.
Then gradients turn offshore again Friday, though air mass will be
quite a bit cooler so highs should be a few degrees cooler than
Thu despite the offshore trends.
.LONG TERM...(SAT-TUE)
A second day of offshore gradients Saturday will be accompanied
by a much warmer air mass as the upper low exits to the east and
the ridge builds. Highs not expected to be quite as warm Saturday
as tomorrow but still at least 10-15 degrees above normal. There
will be some northeast breezes but likely below advisory levels.
Gradients then shift to onshore Sunday that should lead to some
cooling but still at least a few degrees above normal in most
areas.
For Monday and Tuesday the GFS has shifted towards the much
weaker and progressive trough pattern that the ECMWF has been
advertising. It's been bouncing around quite a bit though so
confidence is pretty low for early next week, but if these trends
hold then it would certainly be a warmer and less windy forecast
than previously expected with no chance of rain. Bumped up highs
a few degrees but didn't want to adjust too much in case the
solutions reverts back to a cooler/windier one.
&&
.AVIATION...28/1800Z.
At 1703Z at KLAX...There was no marine inversion.
High confidence in VFR conditions through the next 24 hours.
KLAX...High confidence in the 18z TAF. VFR conditions are
expected.
KBUR...High confidence in the 18z TAF. VFR conditions are
expected.
&&
.MARINE...28/200 PM.
Across the Outer Waters...Another Gale Warning continues as model
solutions project 45 kt gusts in the western sections late this
afternoon through much of tonight. It is a bit difficult to
monitor conditions in the coastal waters due to an outage of
observations. Small Craft Advisory winds will resume Wednesday
and continue into Wednesday night. By late Thursday, wind speeds
in the outer waters may again increase to Gale Warning criteria.
Across the Inner Waters... A SCA for Hazardous Seas is in effect
through this afternoon south of Point Conception due to steep and
choppy waves. Gale level winds may affect the inner waters on
Thursday and Friday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 2 PM PDT Wednesday for
zones 34-35. (See LAXCFWLOX).
Wind Advisory in effect until 3 AM PDT Wednesday for zones
39-52. (See LAXNPWLOX).
Beach Hazards Statement in effect through Wednesday afternoon
for zones 40-41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
for zone 645. (See LAXMWWLOX).
Small Craft Advisory for hazardous seas in effect until 3 PM
PDT this afternoon for zones 650-655. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PDT Wednesday for zones
670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(FRI-TUE)
Another round of strong and gusty northerly winds are expected
Friday.
&&
PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...Munroe
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:05 AM PDT | Small Craft Advisory | LOX | 6 hr | |
| Mar 28, 3:05 AM PDT | Small Craft Advisory for Hazardous Seas | LOX | 11 hr | |
| Mar 28, 9:09 AM PDT | Gale Warning | LOX | 18 hr | |
| Mar 28, 9:09 AM PDT | Small Craft Advisory | LOX | 11 hr |
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.